Sunday, May 11

More Multiple Sclerosis Drug Tysabri Warnings

Washington, DC: US health officials have warned that the multiple sclerosis drug Tysabri (generic name natalizumab) can potentially cause a fatal brain disorder and the risk is greater as patients receive more infusions.

Two weeks after European regulators announced the warning, on February 5, 2009 the FDA said the warning was based on 31 confirmed cases (including eight deaths) of progressive multifocal leukoencephalopathy (PML), a brain infection that can be fatal. Still, the FDA website states that the clinical benefits of Tysabri continue to outweigh the potential risks.

Tysabri was temporarily withdrawn from the market in 2005 because of its link to PML, but surfaced again in 2006. Since that time about 66,000 people worldwide have been treated with the drug, which is given as a single infusion every four weeks. In September the FDA said the PML rate appeared to increase with the number of infusions but said at the time it was not requiring any changes to the drug's warnings. Tysabri already carries a boxed warning regarding the PML risk.

Federal regulators have now posted a safety update to doctors and patients confirming changes made to the label of Tysabri, to warn of the higher risk with long-term use.

The manufacturer, Biogen Idec Inc., is required to updates the number of PML cases each month to doctors on request but no longer posts the figure on its website or issues a press release. ...... Report and related articles in